Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 22, NWS Greenville-Spartanburg, SC

August 2, 1996Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 2, 1996, 11:30 PM EDT for Mecklenburg County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1996, 11:30 PM EDT (03:30 UTC)
Expired
Aug 3, 1996, 1:30 AM EDT
In force
2 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 030330
FFWGSP
NCC119-030530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1130 PM EDT FRI AUG 2 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  130 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...SOUTHERN MECKLENBURG COUNTY
 
AT 1126 PM...WEATHER RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTIORMS
STRETCHING FROM NORTHEAST MECKLENBURG COUNTY TO NEAR LAURENS SOUTH
CAROLINA. THE STORMS WERE MOVING VERY SLOWLY AND CONTAINED VERY HEAVY
RAIN.
 
SOME FLOODING HAD ALREADY BEEN REPORTED AT HIGHWAY 51 AND ELM LANE
WEST AND ALSO AROUND PROVIDENCE ROAD IN SOUTH CHARLOTTE. ADDITIONAL
REPORTS ARE LIKELY AS THE STORMS CONTINUE MOVING ACROSS THE SAME
AREAS.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OzR NEAR DRAINAGE DITCHES OR STREAMS.
 
BURRUS
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:03 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 9:03 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
900 PM EDT FRI AUG 2 1996

ALL: GOING FCST LUKS FINE

BUSY EVENG HERE WITH FLOODING AND PLANE CRASH...SO NOT MUCH TIME.
CLASSIC SUMMERTIME NOCTURNAL WARM TOPPED FLOOD EVENT IN PROGRESS IN
UPST SC..THOUGH SOME WKNG NOTED LAST FEW SCANS. ACTV WX LKLY TO PERSIST
UPST UNTIL WELL AFT MIDNIGHT AS VORT AXIS CONTS DROPPING SOUTH (SHOWS
UP WELL ON SATLT) AND WL EVENTUALLY PULL OUT. IT IS PRUDENT TO LEAVE
FCSTS AS IS...AS SOME ACTION SHUD GET GOING WRN NC AS VORT AXIS MAKES
ITS CLOSEST APPCH.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:23 AM EDTFlash Flood WarningGSPUnion2 hr
Aug 3, 4:14 AM EDTFlash Flood WarningGSPCaldwell3 hr
Aug 3, 7:18 PM EDTFlash Flood WarningGSPCatawba117 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.